Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 34, NWS Miami, FL

May 20, 2008Broward County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at May 20, 2008, 3:09 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2008, 3:09 PM EDT (19:09 UTC)
Expired
May 20, 2008, 6:00 PM EDT
In force
3 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 201909
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EDT TUE MAY 20 2008

...RED FLAG WARNING FOR METRO AND COASTAL AREAS OF BROWARD AND
PALM BEACH COUNTIES FOR RELATIVE HUMIDITIES BELOW 35 PERCENT AND
WINDS AT 15 MPH OR HIGHER UNTIL 6 PM...

FLZ068-072-168-172-202200-
/O.NEW.KMFL.FW.W.0034.080520T1909Z-080520T2200Z/
METRO PALM BEACH-METRO BROWARD-COASTAL PALM BEACH-COASTAL BROWARD-
309 PM EDT TUE MAY 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

RELATIVE HUMIDITIES HAVE DIPPED JUST BELOW 35 PERCENT IN
COMBINATION WITH 15 MPH WINDS OVER THE METRO AND COASTAL AREAS OF
BROWARD AND PALM BEACH COUNTIES...THEREFORE THE NATIONAL WEATHER
SERVICE IN MIAMI HAS ISSUED A RED FLAG WARNING...WHICH IS IN
EFFECT UNTIL 6 PM EDT THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMFL 202207
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
607 PM EDT TUE MAY 20 2008

...RED FLAG WARNING FOR RELATIVE HUMIDITIES BELOW 35 PERCENT WITH
WINDS OF 15 MPH OR MORE HAS BEEN ALLOWED TO EXPIRE AT 6 PM...

FLZ068-072-168-172-202315-
/O.EXP.KMFL.FW.W.0034.000000T0000Z-080520T2200Z/
METRO PALM BEACH-METRO BROWARD-COASTAL PALM BEACH-COASTAL BROWARD-
607 PM EDT TUE MAY 20 2008

...RED FLAG WARNING HAS EXPIRED...

RELATIVE HUMIDITIES HAVE CLIMBED TO AT OR ABOVE 40 PERCENT OVER
THE PREVIOUSLY WARNED AREA...THEREFORE THE RED FLAG WARNING HAS
BEEN ALLOWD TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 20, 2:41 PM EDT, 28 minutes earlier.

Area forecast discussion, May 20, 2:41 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT TUE MAY 20 2008

.DISCUSSION...A WEAK TROUGH REMAINS STALLED OVER NORTHERN AND
CENTRAL PORTIONS OF THE STATE WHILE A SURFACE RIDGE REMAINS CENTERED
SOUTH AND EAST OF THE AREA. WHILE THESE SURFACE FEATURES REMAIN IN
PLACE THROUGH THURS A LARGE UPPER TROUGH OVER THE EASTERN 1/3 OF THE
COUNTRY WILL OCCASIONAL SEND SMALL AND WEAK M/U SHORT WAVES ACROSS
THE GULF AND FL. ALL OF THESE ELEMENTS COMBINED WITH STRONG DAYTIME
HEATING AND AMPLE MOISTURE WILL LEAD TO A FEW AFTERNOON THUNDERSTORMS
THROUGH THURSDAY. ALSO WHILE THIS SET UP REMAINS IN PLACE... NEAR
RECORD OR RECORD HIGHS CAN BE EXPECTED ALONG THE EAST COAST
METROS WED AND THURS ALONG WITH VERY WARM NIGHTS ALONG THE WEST
COAST WITH NEAR NORMAL DAYS. THE ONLY CAVEAT INTO NOT REACHING RECORD
HIGHS ONCE AGAIN AT THE EAST COAST SITES WILL BE AT WHAT TIME AND
HOW FAR INLAND THE SEA BREEZE PUSHES INLAND. IF THE BOUNDARY STAYS
ALONG THE COAST AND EAST OF THE SITES, MID 90S WILL OCCUR, BUT IF
THE BOUNDARY MOVES THROUGH THE CITY, ESPECIALLY IF RAINFALL
OCCURS, TEMPS AROUND 89 TO 90 WOULD BE MORE COMMON.

WHILE SOME THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON INTO THE END
OF THE WEEK, WIDESPREAD AND SOAKING RAINFALL IS NOT EXPECTED,
THEREFORE PATCHY SMOKE MAY STILL OCCUR DOWN WIND OF THE FIRES
ALONG THE W AND SW SHORES OF LAKE OKEECHOBEE AND ALSO DOWN WIND OF
THE MUSTANG CORNER FIRE IN THE EVERGLADES AS LONG AS NO LARGE
AREA OF PRECIP OCCURS OVER THE BURN SITES.

FRIDAY AND BEYOND, THE PATTERN IS EXPECTED TO FINALLY SHIFT AS A
LARGE RIDGE PUSHES NORTH INTO THE CENTER OF THE COUNTRY AND AS
THE UPPER TROUGH SHIFTS SOUTH ALONG THE ATLANTIC COAST AND OVER
THE OPEN ATLANTIC WATERS. THIS MAY POSSIBLY ALLOW A LATE SEASON
COLD FRONT TO MOVE THROUGH S FL THIS WEEKEND. THIS SCENARIO WOULD ALLOW
FOR AN INCREASE IN CONVECTION SATURDAY WHILE DRIER AIR MOVES IN
BEHIND THE BOUNDARY FOR SUNDAY INTO EARLY NEXT WEEK DECREASING
RAINFALL ONCE AGAIN AND SHIFTING THE SURFACE FLOW TO NORTHEAST BY SUNDAY..

&&

.AVIATION...SW FLOW EXPECTED AT ALL TERMINALS THROUGH THE PERIOD. THIS WILL
ALLOW SOME SMOKE TO DRIFT ACROSS THE BROWARD AND MIAMI-DADE
TERMINALS WITH NO SIGNIFICANT IMPACT ON VISIBILITY. SHRA/TSRA
EXPECTED TO DEVELOP NEAR THE EAST COAST THIS AFTERNOON AS MOIST AIR
RISES DUE TO HEATING. NO RAIN EXPECTED NEAR KAPF FOR TODAY.

&&

.MARINE...OUTSIDE OF SHRA AND TS ACTIVITY FOR THE NEXT FEW DAYS,
FAIRLY TRANQUIL CONDITIONS ARE EXPECTED AS THE WEAK TROUGH REMAINS
WELL NORTH AND THE SURFACE RIDGE REMAINS WELL SOUTH. THIS IS
EXPECTED TO KEEP WINDS AT 15 KTS OR LESS AND SEAS AT 4 FEET OR LESS
INTO THE END OF THE WEEK. THIS WEEKEND BEHIND A BACK DOOR COLD
FRONT THAT IS EXPECTED TO MOVE ACROSS THE REGION NORTH TO
NORTHEAST WINDS ARE EXPECTED TO INCREASE A SURFACE RIDGE SETTLES
OVER THE SOUTHEASTERN STATES. THIS SCENARIO WOULD INCREASE SEAS
IN THE GULF STEAM TO AROUND 7 FEET OR POSSIBLY MORE LATE IN THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK.

&&

.FIRE WEATHER...A MOIST SOUTH TO SOUTHWESTERLY FLOW IS EXPECTED TO
REMAIN ACROSS S FL INTO THE END OF THE WEEK WHICH WOULD KEEP MOST
OF THE AREA OUT OF RFW CRITERIA... HOWEVER... WITH SUCH STRONG
HEATING ACROSS S FL DURING THE AFTERNOON... THE SW FLOW MAY KEEP
THE SEA BREEZE FROM PUSHING INLAND ALONG THE EAST COAST. HIGH TEMPS
IN THE MID 90S MAY OCCUR ALONG WITH GOOD MIXING WHICH MAY ALLOW
RHS TO DROP TO NEAR 35% ALONG WITH WINDS OF NEAR 15 KTS FOR MAYBE
AN HOUR. THIS WOULD LIKELY OCCUR ONLY AT ISOLATED LOCATIONS ACROSS
THE EAST COAST METROS WED AND THURS AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  93  74  91 / 20 30 10 30
FORT LAUDERDALE  76  93  75  90 / 20 30 -  30
MIAMI            76  93  75  91 / 20 20 -  30
NAPLES           77  87  76  87 / 10 20 10 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...TINGLER
SHORT TERM/AVIATION...ERA/DD
Hazardous weather outlook, May 20, 11:19 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1119 AM EDT TUE MAY 20 2008

FLZ063-066>075-168-172>174-210330-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1119 AM EDT TUE MAY 20 2008

...SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTH FLORIDA THIS AFTERNOON...
...SLIGHT RISK OF RIP CURRENTS GULF COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: SOUTH TO SOUTHWEST WINDS FROM 10 TO 15 MPH WILL
PERSIST ALONG THE GULF COAST OF SOUTH FLORIDA THIS AFTERNOON.
THIS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS ALONG THE
BEACHES OF COLLIER COUNTY.

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS ONCE
AGAIN THIS AFTERNOON. LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD
ASSOCIATED WITH THIS ACTIVITY.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME SMOKE FROM THE EVERGLADES FIRE WILL CONTINUE TO AFFECT THE
MIAMI-DADE AND BROWARD METRO AREAS POSSIBLY INTO THURSDAY AS
SOUTHWESTERLY FLOW CONTINUES, BUT IT APPEARS ANY SIGNIFICANT
REDUCTIONS TO VISIBILITY WILL BE DURING THE OVERNIGHT HOURS. LIGHT
WINDS OVERNIGHT MAY ALSO PRODUCE A DANGEROUS SMOKE AND FOG
COMBINATION AROUND THE LAKE REGION EACH NIGHT. SOME HAZY
CONDITIONS WITH SLIGHTLY REDUCED VISIBILITIES ARE POSSIBLE IN ALL
OF THESE AREAS DURING THE DAYLIGHT HOURS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA WEDNESDAY AND THURSDAY AFTERNOONS. DANGEROUS LIGHTNING AND
HEAVY RAINFALL MAY ACCOMPANY THE STORMS, ALONG WITH BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:41 PM EDTSpecial Marine WarningMFL64 min
May 20, 6:50 PM EDTFire Weather WatchMFLBroward, Palm Beach9 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.